Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Bismarck, ND

August 17, 2005LaMoure County, Logan County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 17, 2005, 5:47 PM CDT for LaMoure County, Logan County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2005, 5:47 PM CDT (22:47 UTC)
Expired
Aug 17, 2005, 8:45 PM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties LaMoure County, ND, Logan County, ND

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 172247
FFWBIS
NDC045-047-180145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 845 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POSSIBLE FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORTONVILLE...ALFRED...NAPOLEON AND JUD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4628 9856 4629 9988 4663 9988 4661 9857

$$

RSL
1 follow-up statement
000
WGUS73 KBIS 172342
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT WED AUG 17 2005

NDC045-047-180145-
LOGAN ND-LAMOURE ND-
640 PM CDT WED AUG 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM CDT FOR WESTERN
LAMOURE AND LOGAN COUNTIES...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STATIONARY LINE OF THUNDERSTORMS OVER LOGAN AND WESTERN
LAMOURE COUNTIES. RADAR RAINFALL ESTIMATES INDICATE 2 TO 4 INCHES OF
RAIN HAS FALLEN OVER PARTS OF THE WARNED AREA. ADDITIONAL RAIN IS 
EXPECTED BETWEEN NOW AND 8 PM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORTONVILLE...ALFRED...NAPOLEON AND JUD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4628 9856 4629 9988 4663 9988 4661 9857

$$

RSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:36 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 17, 2:36 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
236 PM CDT WED AUG 17 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MAIN CONCERN IS SEVERE THUNDERSTORMS IN SOUTH CENTRAL AND SOUTHEAST
THIS AFTERNOON AND EARLY TONIGHT. CURRENT RADAR PICS SHOW CONVECTION
IN UPPER TROUGH FROM WELLS COUNTY THROUGH BISMARCK TO WESTERN SIOUX
COUNTY. SEVERE THUNDERSTORMS MAY DEVELOP IN SURFACE WARM SECTOR
ALONG AND AHEAD OF THE UPPER TROUGH. CAPE AND SHEAR SUGGEST LARGE
HAIL. UPPER WAVE SHOULD MOVE OUT OF THE CWA BY 02Z.

LATER TONIGHT A DEEP UPPER LOW CENTERED IN SASKATCHEWAN WILL MOVE
EAST RESULTING IN SOUTHWEST FLOW WITH A SHORT WAVE FOR WESTERN ND.
THE SOUTHWEST FLOW AND SHORT WAVES WILL CONTINUE THROUGH FRIDAY. THE
MAIN TROUGH AXIS WILL PASS THROUGH THE REGION FRIDAY NIGHT CAUSING
PRECIP TO END.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
NO MAJOR CHANGES TO EXTENDED FORECAST. MODELS ARE HINTING AT
SOUTHWESTERLY FLOW ALOFT EARLY TO MID NEXT WEEK...WHICH WOULD PUT
THE FORECAST AREA IN A FAVORABLE EVENING/NIGHTLY THUNDERSTORM
PATTERN. HOWEVER...FAILURE OF MODEL RUN TO RUN CONSISTENCY AND
DISAGREEMENT BETWEEN EXTENDED MODELS WARRANTS NO CHANGES AT THIS
TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH SOUTHEAST AND SOUTH CENTRAL UNTIL 10 PM
CDT.

&&

LM/NH
Hazardous weather outlook, Aug 17, 5:01 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CDT WED AUG 17 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181001-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
501 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE SCATTERED THUNDERSTORMS THIS MORNING WILL LIKELY
CONTAIN GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. IT IS
POSSIBLE THAT A COUPLE OF STORMS MAY REACH SEVERE LEVELS FOR A TIME
THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORM REDEVELOPMENT
THIS AFTERNOON AND EVENING ACROSS THE REGION...WITH THE POSSIBILITY
OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Aug 17, 2:31 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             STEELE                  46.86N 99.92W
08/17/2005  1.00 INCH        KIDDER             ND   LAW ENFORCEMENT

&&

SWICHE
Local storm report, Aug 17, 4:08 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 S GACKLE              46.55N 99.14W
08/17/2005  0.75 INCH        LOGAN              ND   LAW ENFORCEMENT

&&

SWICHE
Local storm report, Aug 17, 4:51 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
451 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             JAMESTOWN               46.91N 98.70W
08/17/2005  1.00 INCH        STUTSMAN           ND   EMERGENCY MNGR

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:14 PM CDTSevere Thunderstorm WarningBISKidder61 min
Aug 17, 2:56 PM CDTSevere Thunderstorm WarningBISStutsman64 min
Aug 17, 3:30 PM CDTSevere Thunderstorm WarningBISLogan60 min
Aug 17, 4:16 PM CDTSevere Thunderstorm WarningBISStutsman59 min
Aug 17, 4:24 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan36 min
Aug 17, 4:45 PM CDTSevere Thunderstorm WarningBISStutsman64 min
Aug 17, 5:00 PM CDTSevere Thunderstorm WarningBISLaMoure60 min
Aug 17, 5:00 PM CDTTornado WarningBISStutsman30 min
Aug 17, 5:34 PM CDTTornado WarningBISLaMoure27 min
Aug 17, 5:57 PM CDTSevere Thunderstorm WarningBISEmmons24 min
Aug 17, 6:02 PM CDTSevere Thunderstorm WarningBISLogan58 min
Aug 17, 6:03 PM CDTSevere Thunderstorm WarningBISLogan61 min
Aug 17, 6:58 PM CDTTornado WarningBISLaMoure40 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.